AST/ALT increased

Etiology

  • Acute viral hepatitis (ALT > AST)
  • Toxic hepatitis, eg, acetaminophen
  • Alcoholic hepatitis (AST < ALT)
  • Cirrhosis (AST > ALT)
  • Vascular: right-sided congestive heart failure, shock liver, Budd-Chiari syndrome
  • Biliary tract obstruction (followed by increased alkaline phosphatase and bilirubin)
  • Nonalcoholic fatty liver disease (formerly NASH)
  • Metabolic, eg, hemochromatosis, Wilson’s disease
  • Liver abscess
  • Hepatocellular or metastatic cancer
  • Drugs, eg, INH, statins
  • Heart or skeletal muscle injury
  • Celiac sprue (ALT)
AST/ALT > 500-1000
  • Acetaminophen, Amanita mushroom, other toxins
  • Viral, especially hepatitis A
  • Shock liver (ischemia)
  • Budd-Chiari syndrome
  • Right-sided heart failure

See related DDx

AST/ALT increased is a sample topic from the Diagnosaurus.

To view other topics, please or purchase a subscription.

Emergency Central is a collection of disease, drug, and test information including 5-Minute Emergency Medicine Consult, Davis’s Drug, McGraw-Hill Medical’s Diagnosaurus®, Pocket Guide to Diagnostic Tests, and MEDLINE Journals created for emergency medicine professionals. Learn more.

Last updated: December 1, 2014

Citation

* When formatting your citation, note that all book, journal, and database titles should be italicized* Article titles in AMA citation format should be in sentence-case
TY - ELEC T1 - AST/ALT increased ID - 114726 Y1 - 2014/12/01/ PB - Diagnosaurus UR - https://emergency.unboundmedicine.com/emergency/view/Diagnosaurus/114726/all/AST_ALT_increased ER -